Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 74, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 18, 2001, 4:13 PM CDT for Custer County, Nebraska. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 18, 2001, 4:13 PM CDT (21:13 UTC)
- Expired
- Jun 18, 2001, 4:45 PM CDT
- In force
- 32 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Custer County, NE
The radar
The North Platte radar (KLNX), 100 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 4:28 PM CDT | Hail 0.75 | Callaway, NE | |
| Jun 18, 4:45 PM CDT | Hail 0.75 | Oconto, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.2 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2981 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 182113 SVRLBF NEC041-182145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 413 PM CDT MON JUN 18 2001 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CUSTER COUNTY IN CENTRAL NEBRASKA * UNTIL 445 PM CDT * AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF CALLAWAY...OR ABOUT 17 MILES SOUTHEAST OF ARNOLD...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... 4 MILES SOUTHWEST OF OCONTO AROUND 445 PM CDT IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. THE PRIMARY THREAT POSED BY THIS STORM IS DAMAGING WINDS. QUICKLY SEEK SAFETY IN A BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCkY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4125 10018 4109 10016 4110 9929 4156 9935 $$ CDC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:23 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jun 18, 2:23 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 223 PM CDT MON JUN 18 2001 ...FORECAST CHALLENGE TO BE POPS TONIGHT... THE COLD FRONT WAS PROGRESSING SOUTHEAST AT 1 PM CDT THROUGH THE NORTHWEST...TO NEAR AN ONL TO OGA LINE WITH A SURFACE PREFRONTAL TROUGH EXTENDING ACROSS THE SOUTHWEST. MOISTURE REMAINS LIMITED WITH 12Z LBF SOUNDING DRY. SOME CLOUDS INCREASING BEHIND COLD FRONT INTO THE NORTHWEST WITH VISIBLE SATELLITE IMAGERY SHOWING CUMULUS FIELD FORMING IN THE NORTHEAST. RADAR MOSAIC QUIET WITH NO RETURNS OVER FORECAST AREA. MODELS IN GOOD AGREEMENT WITH FRONT TO PROGRESS SOUTHEAST WITH ETA APPEARING A COUPLE HOURS FAST COMPARED TO FRONTS CURRENT POSITION. WILL USE BLEND OF ETA AND AVN WITH DEGREE OF MOISTENING MAIN CONSIDERATIONS FOR THUNDERSTORMS THIS EVENING. BY 6 PM CDT THE COLD FRONT IS PROGGED TO BE SOUTHEAST OF THE FORECAST AREA WITH COOLER AIR TO FILTER IN ON THE NORTH WINDS. BEST FORCING WILL BE TO THE NORTH AND SOUTHEAST WITH AN ISOLATED THUNDERSTORM POSSIBLE IN THE EXTREME SOUTHWEST OTHERWISE LOOKING RATHER DRY TONIGHT AS HIGH PRESSURE RIDGES SOUTHEAST. COLD AIR STRATOCUMULUS FORMING OVER WESTERN SOUTH DAKOTA WILL WILL SPREAD INTO THE NORTHWEST BUT WITH THE LOSS OF HEATING THIS EVENING CLOUDS SHOULD DISSIPATE WITH CLOUD SHIELD TO ASSOCIATED WITH H7 WAVE TO CLIP THE NORTHEAST OTHERWISE PARTLY CLOUDY ACROSS THE WEST WITH CLOUD DEBRIS FROM CONVECTION WHICH MAY FIRE OVER NORTHEAST COLORADO TO SPREAD DOWNSTREAM WITH MOSTLY CLOUDY FOR THE EXTREME SOUTHWEST. THREAT FOR PRECIP ENDS AFTER MIDNIGHT CDT IN THE EXTREME SOUTHWEST WITH TEMPERATURES TO DROP TO NEAR AVN MOS GUIDANCES. TUESDAY LOW LEVEL CONVERGENCE INCREASES TO THE SOUTH AS FRONT PUSHES SOUTH AND WASHES OUT WITH A WEAK REFLECTION OF BOUNDARY ACROSS KANSAS. FORCING GREATEST ACROSS SOUTHEAST NEBRASKA INTO NORTHEAST KANSAS. UPSLOPE FLOW MOST PRONOUNCED TO THE SOUTH WITH SOUTHERN TIER ZONES BROKE OUT FOR BLENDING WITH REMAINDER OF FORECAST AREA UNDER INCREASING SUBSIDENCE AS SURFACE HIGH BUILDS SOUTHEAST. USED BLEND OF GUIDANCES AS CLOUD COVERAGE WILL DETERMINE DEGREE OF WARMING WITH EAST UPSLOPE FLOW TO KEEP READINGS ON THE COOL SIDE. TUESDAY NIGHT INTO WEDNESDAY THE UPSLOPE FLOW BECOMES MORE PRONOUNCED WITH SURFACE HIGH TO REBUILD BACK TO THE NORTHWEST. H85 SOUTHERLY WINDS WILL SPREAD LOW LEVEL MOISTURE BACK TO THE NORTHWEST WITH CLOUDY SKIES AND A CHANCE OF LIGHT RAIN IN THE PANHANDLE AND EXTREME SOUTH. CONDENSATION PRESSURE DEFICITS LOWER WITH LOWS CLOUDS TO SPREAD NORTHWEST...MAINLY SOUTH OF VTN TO BARTLETT LINE. TEMPERATURES TO BE HELD DOWN BY EXTENSIVE CLOUD COVERAGE GOING INTO WEDNESDAY WITH GUIDANCE CLOSE AND FOLLOWED. WEDNESDAY NIGHT THE BEST CHANCE FOR STORMS AGAIN IN THE WEST AS H7 WAVE DROPS SOUTHEAST. UPSLOPE FLOW REMAINS INTACT WITH MOISTURE PRESENT AS DIVERGENCE ALOFT INCREASES. WILL INTRODUCE CHANCE OF THUNDERSTORMS MAINLY ACROSS THE SOUTH. LOWS DROPPING INTO THE MID 40S. A DRY EXTENDED LOOKS ON TAP AS THE H5 TROUGH SWINGS SOUTHEAST THROUGH THE OHIO VALLEY THURSDAY WITH THE UPPER RIDGE TO STRENGTHEN WEST AND BUILD EAST ACROSS THE PLAINS THROUGH SATURDAY. THEN AS H5 LOW FORMS AND CUTS OFF OVER NORTHERN GEORGIA AND ALABAMA SUBSIDENCE INCREASES OVER THE PLAINS AS THE H5 CLOSED SYSTEM MOVES WEST. MOISTURE RETURN FROM THE GULF APPEARS LIMITED WITH FOCUS TO THE EAST SUNDAY NIGHT INTO MONDAY BUT NOT SeUFFICIENT TO INCLUDE MENTION OF RAINFALL. TEMPERATURES WILL TREND UPWARDS INTO THE LOW TO MID 90S THROUGH SATURDAY THEN POSSIBLY A COOLDOWN INTO THE 80S SUNDAY AND MONDAY AFTER A FRONT MOVES EAST ON SATURDAY. .LBF...NONE. KECK
In the hours before
Special weather statement, Jun 18, 11:12 AM CDT, 5 hours 1 minute before
NEZ004>010-022>029-035>038-056>059-069>071-182045- SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA NATIONAL WEATHER SERVICE NORTH PLATTE NE 1112 AM CDT MON JUN 18 2001 ...STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT ACROSS WESTERN AND NORTH CENTRAL NEBRASKA... THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND INTO THE EVENING HOURS OVER PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. THE GREATEST THREAT FOR SEVERE WEATHER THIS AFTERNOON AND EVENING WILL BE EAST OF A HAYES CENTER TO NORTH PLATTE TO AINSWORTH LINE. THUNDERSTORMS WHICH DO DEVELOP WEST OF THIS LINE SHOULD REMAIN BELOW SEVERE LIMITS THROUGH THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE GREATEST THREAT. A COLD FRONT WILL SLIDE SOUTH OVER WESTERN AND NORTH CENTRAL NEBRASKA THIS AFTERNOON. ALONG AND EAST OF THE FRONT...STRONG SOUTHERLY WINDS WILL CONTINUE TO PUMP GULF MOISTURE NORTHWARD. WITH A LIFTING MECHANISM IN PLACE...THUNDERSTORMS ARE POSSIBLE ALONG THE FRONT. BY LATE TONIGHT...AN UPPER LEVEL DISTURBANCE WILL MOVE INTO SOUTHWESTERN PORTIONS OF THE OUTLOOK INCREASING THE CHANCE FOR THUNDERSTORM DEVELOPMENT. THE THREAT OF SEVERE WEATHER WILL BE SOUTH OF AN OGALLALA...TO NORTH PLATTE...TO BROKEN BOW LINE. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE FROM LARGE HAIL. CLB
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 4:45 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 30 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.